Heavy Snow, Hartford
- When
- December 5, 10:00 AM EST to December 6, 7:00 AM EST
- Where
- Hartford forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
A winter storm passing about 200 miles southeast of Nantucket brought heavy snow to north central and northeast Connecticut. Snowfall totals averaged 4 to 8 inches throughout Hartford, Tolland, and Windham Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A winter storm passing about 200 miles southeast of Nantucket brought heavy snow to north central and northeast Connecticut. Snowfall totals averaged 4 to 8 inches throughout Hartford, Tolland, and Windham Counties. No damage or injuries were reported from this storm.Officially, the storm total at Bradley International Airport in Windsor Locks was 4.0 inches. Other snowfall totals included 8 inches in East Hartford, Burlington, Manchester, and Ashford; 7 inches in Glastonbury, Wethersfield, Ellington, and South Killingly; and 6 inches in Newington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 4, 10:55 PM EST, 11 hours 5 minutes earlier.
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE TAUNTON MA
1055 PM EST WED DEC 4 2002
UPDATE: SHORT TERM...JUST SOME MINOR TWEAKS IN THE OVERNIGHT TEMPS
AND CLOUD COVER. MID AND HIGH DECKS MOVING IN ABOUT 6 HOURS EARLIER
THAN ORIGINALY FCST. OTHERWISE...CURRENT FCST PACKAGE LOOKS GOOD
FOR NOW.
.BOX...
CT...WINTER WEATHER ADVISORY FOR THURSDAY AFTERNOON AND EVENING FOR
ZONES CTZ002>004.
MA...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND EVENING FOR ZONES
MAZ020>024.
WINTER WEATHER ADVISORY FOR THURSDAY AFTERNOON AND EVENING FOR
ZONES MAZ007...MAZ012>019.
NH...NONE.
RI...WINTER STORM WATCH THURSDAY AFTERNOON AND EVENING FOR ZONES
RIZ003>007.
WINTER WEATHER ADVISORY FOR THURSDAY AFTERNOON AND EVENING FOR
ZONES RIZ001>002.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ232>235...237...250...
254...255.
MCJCTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 532 AM EST THU DEC 5 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE... A WINTER STORM WILL BRING SIGNIFICANT SNOWFALL TO PORTIONS OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING. A WINTER STORM WARNING HAS BEEN POSTED FOR WINDHAM COUNTY CONNECTICUT...ALL OF RHODE ISLAND AS WELL AS BRISTOL AND PLYMOUTH COUNTIES IN SOUTHEAST MASSACHUSETTS. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR ALL OF THE REMAINDER OF MASSACHUSETTS WITH THE EXCEPTION OF FRANKLIN COUNTY. NO ADVISORIES OR WARNINGS HAVE BEEN ISSUED FOR SOUTHWEST NEW HAMPSHIRE. SNOW IS EXPECTED TO BEGIN LATE THIS MORNING ACROSS THE CONNECTICUT RIVER VALLEY...THEN SPREAD NORTHEAST AND COVER THE REMAINDER OF SOUTHERN NEW ENGLAND BY EARLY AFTERNOON. SNOW TOTALS ARE EXPECTED TO RANGE FROM 4 TO 8 INCHES IN THE WARNING AREA...TO BETWEEN 2 TO 6 INCHES IN THE ADVISORY AREA. SNOW IS EXPECTED TO TAPER OFF THIS EVENING ACROSS THE CONNECTICUT RIVER VALLEY AND BY MIDNIGHT ACROSS EASTERN NEW ENGLAND. .DAYS TWO THROUGH SEVEN... A COASTAL STORM MAY BRING MIXED PRECIPITATION TUESDAY HOWEVER THE AMOUNT OF PRECIPITATION IS STILL UNCERTAIN AT THIS TIME. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . STRAUSS
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324478, 5324479, 5324480.